Winter Storm, Lunenburg
- When
- February 6, 7:00 PM EST to February 7, 10:00 AM EST
- Where
- Lunenburg forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.946, -78.241 (the zone’s center; the record gives no point)
A winter storm produced 1 to 3 inches of snow across the piedmont of central Virginia and the Virginia northern neck. The higher snow amounts occurred in Chesterfield, Nottoway, Amelia, and Northumberland.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
A winter storm produced 1 to 3 inches of snow across the piedmont of central Virginia and the Virginia northern neck. The higher snow amounts occurred in Chesterfield, Nottoway, Amelia, and Northumberland. Local law enforcement agencies reported numerous accidents. Most, if not all schools in the area, were closed Friday, February 7th due to very slippery road conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 6, 4:30 PM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 430 PM EST THU FEB 6 2003 TON AND FRI: MIXED BAG OF PRECIP ACRS CWA...RA SE VA AND NE NC...MNLY SN OR SN/IP MIX ALNG AND N AND W OF A FVX-OFP-SBY LINE. MIX SN/RA/IP ELSEWHERE...W/ A PD OF ZR FOR SRN VA PIED. PRECIP WILL DVLP FRM SW TO NE ACRS CWA THRU THIS EVENING...STARTING W/ THE SRN VA PIED W/ IN THE NXT 2 HRS...REACHING THE BAY BY ARND 6 PM...THEN THE OVRSPRD THE ERN SHR THIS EVNG. TMPS WRM ENGH ACRS S SIDE VA THAT WILL START THERE AS PD OF RA...BFR MXNG W/ AND CHG TO SN. MAIN AREAS OF CONCERN ARE SRN VA PIED WHERE THERE WILL BE A PD OF ZR...AFTER INIT 1-2 SN...BFR PRECIP GOES TO ALL RA. RIGHT NOW FELL <.25 ICE SO ONLY ADV. OTHR IS MD ESHR...WHERE AMT OF INTRSN OF MARINE AIR WILL DETERMINE HOW MUCH SNW AMT IS UNDER CUT BY IP/RA...GRADUATED ADV/WRNG ACRS MD ERN SHR TO REFLECT POTENT EXTENT OF ATLC AIR. CAUSE OF PRECIP...IS DCNT SUB-TROP JET SUPPLYING MOIST AND ENGY...(LEFT EXIT REGION OVRNGT)...CPLD W/ DVLPNG CSTL LOW ALNG CAROLINA COAST OVRNGT. WENT WITH GFS/ETA BLND...TENDING TO GFS FRI AFT...AS ETA HAS OVERDONE WRAP ARND PRECIP FRI. DID XTND WRNG/ADV ON MD ESHR TO FRI AFT...AND UPPED SN AMTS THEIR TO REFLCTD XTND TIME OF MEAS PRECIP. THNKS PHI AND RNK FOR COORD. FRI NGT-SUN: HIGH PRES BLDS IN FRM SW THEN MVS OFF SE CST SAT AND SAT NGT. POLAR CLD FRNT APPRCHS FM W SUN. SUN NGT-MON: GFS...AND TO LSR XTNT ECMWF DVLPS WV ALNG ARCTIC FRNT...IN RSPNS MNLY TO 700 VORT THAT IS PROGGED TO THAT APPRCHS NC SUN NGT. INTRO CHC POPS SUN NGT/MON AM FOR RA NC...SN/RA MIX SRN CWA...AND SN NRN CWA. TUE-THU: ARCTIC FRONT CROSSES CWA TUE...THEN HGH PRES BLDS IN WED AND THU. ECMWF AND GFS DIFFER IN HNDLNG POLAR VORT...LIKE ECMWF OF CONTINUOUS...SLWR FLOW OF COLD AIR...VICE GFS BRINGING IN COLD AIR FAST TUE...LIFTING OUT A BIT WED...THEN RTNG IT WED NGT AND THU. AS A RSLT WENT ABV MEX GDNC TUE AM LOW AND HI...AND BLW MEX GDNC TEMPS WED AM-THU AM...AS WGTNG TO CLIMO MASKS 850 TMPS -15 TO -20 ACRS CWA. SLGTLY WRMR THU...AS CORE OF COLDEST AIR MVS OFFSHR. FCSTID = 33 SBY 29 37 20 39 / 100 80 10 0 OXB 31 37 25 39 / 100 80 10 0 ECG 37 45 28 44 / 100 60 10 0 ORF 36 41 28 42 / 100 60 10 0 PHF 33 42 24 42 / 100 40 10 0 AKQ 33 42 24 43 / 100 40 0 0 RIC 30 39 25 42 / 100 40 0 0 FVX 30 41 23 43 / 100 30 0 0 .AKQ... MD...WINTER STORM WARNING FOR THIS EVENING THROUGH FRIDAY MORNING FOR ZONE MDZ021. WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY MORNING FOR ZONES MDZ022>025. SCA ATLC CSTL WATERS. NC...SCA ATLC CSTL WATERS N CURRITUCK BCH LGT. VA...WINTER STORM WARNING FOR TONIGHT FOR ZONES VAZ048>049...VAZ060>064...VAZ068>069...VAZ074>076. WINTER WEATHER ADVISORY FOR TONIGHT FOR ZONES VAZ065>067...VAZ070>073...VAZ077>078...VAZ082>083...VAZ085. SCA ATLC CSTL WTRS AND CHES BAY. MALOIT
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-062130- HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION NATIONAL WEATHER SERVICE WAKEFIELD VA 549 AM EST THU FEB 06 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY STEADY SNOW IS EXPECTED TO DEVELOP DURING THE EVENING ACROSS PORTIONS OF CENTRAL AND EASTERN VIRGINIA...ALONG WITH THE LOWER MARYLAND EASTERN SHORE. TOTAL SNOW ACCUMULATIONS ARE EXPECTED TO RANGE BETWEEN 3 AND 5 INCHES FROM FLUVANNA COUNTY EAST THROUGH THE INTERIOR PORTION OF THE NORTHERN NECK...AND NORTHEAST TO INCLUDE DORCHESTER COUNTY MARYLAND. SOUTH OF THIS REGION...TO INCLUDE FARMVILLE...RICHMOND...AND SALISBURY...AN ACCUMULATION OF 2 INCHES OR LESS IS EXPECTED AS THE SNOW MIXES WITH THEN EVENTUALLY CHANGES TO RAIN OVERNIGHT. PLEASE REFER TO THE LATEST WINTER STORM WARNINGS AND ADVISORIES FROM THE WAKEFIELD NATIONAL WEATHER SERVICE OFFICE FOR FURTHER DETAILS ON THE IMPENDING WINTER STORM. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SNOW SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. HURLEY THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
VAZ079>081-084-086>090-099-070315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 417 PM EST THU FEB 6 2003 ...A WINTRY MIX OF PRECIPITATION IS EXPECTED OVER PARTS OF SOUTHSIDE VIRGINIA AND THE LOWER VIRGINIA EASTERN SHORE THIS EVENING... AN AREA OF LOW PRESSURE WILL TRACK ALONG THE GULF COAST STATES TONIGHT...THEN MOVE NORTHEAST TOWARD THE NORTH CAROLINA COAST BY DAYBREAK FRIDAY. THE STORM WILL THEN TRACK OFF THE NORTH CAROLINA COAST AND HEAD OUT TO SEA DURING THE DAY FRIDAY. AS THE STORM SYSTEM APPROACHES...LIGHT PRECIPITATION WILL BEGIN ACROSS SOUTHERN VIRGINIA LATE THIS AFTERNOON AND EARLY THIS EVENING...THEN SPREAD INTO THE LOWER EASTERN SHORE DURING THE EVENING HOURS. TEMPERATURES EARLY THIS EVENING WILL BE IN THE UPPER 30S AND LOWER 40S...THEREFORE ANY PRECIPITATION THAT FALLS EARLY THIS EVENING WILL BEGIN AS RAIN OR A RAIN AND SNOW MIX. AS THE EVENING PROGRESSES...TEMPERATURES WILL FALL INTO THE MID 30S...WHICH WILL ALLOW FOR A PERIOD OF WET SNOW. AN INCH OR LESS OF SLUSHY ACCUMULATION CAN BE EXPECTED BEFORE THE SNOW OR MIXED RAIN AND SNOW TRANSITIONS BACK TO RAIN AROUND MIDNIGHT. GIVEN THE RECENT WARM SPELL...AND WITH SURFACE TEMPERATURES EXPECTED TO REMAIN ABOVE FREEZING...ANY ACCUMULATION OF SNOW OR SLUSH WILL MAINLY BE ON UNPAVED SURFACES. PERIODS OF RAIN CAN THEN BE EXPECTED AFTER MIDNIGHT THROUGH THE LATE MORNING HOURS ON FRIDAY...AS NO FURTHER SNOW ACCUMULATION IS EXPECTED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WEATHER.NOAA.GOV/AKQ. NS
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344939, 5344940, 5344941, 5344942, 5345213, 5345214, 5345215, 5345216.